So now here I am, ready to write.
Something peculiar happened last week.
Last Monday, like the diligent student that I am, I went to bed at 10pm-almost-on-the-dot. About an hour later I woke up, all... uncomfortable-like. It took me about a half hour to fall back asleep and, again, I woke up all... uncomfortable-like. I rationalized that, since my last two finals were that following Tuesday morning back-to-back starting at 8am, perhaps I was stressed or nervous, causing me to feel off.
Although, I wasn't thinking anything anxiety-inducing, it was the only thing I could come up with. I then forced myself to get back to sleep.
So this process repeated, over and over, about five times until I woke up again at 4am, pissed, uncomfortable-like, and defeated. And then it dawned on me. Was I having menstrual cramps? It's been about two years since I've experienced the whole cramping sensation, so I wasn't quite sure. But on a hunch, and now feeling anxious about only having about 2 hours of sleep pre-finals, I used my age-old cramping medicine and took me some ibuprofen. And magically felt better.
So yes, on the eve of Monday, the 13th I was, in fact, experiencing menstrual-what-the-cramps. Worried, while up at 4am and as the ibuprofen kicked in, I did some online hunting about menstrual cramping (i.e. contractions of the muscular organ in the uterus) and FTMs - and stumbled across this Gender Centre Female-to-Male Information Kit, which has something to note about this whole cramping business. But not much:
Some of the older F.T.M.s have had the advantage of having an hysterectomy before they've sought hormone therapy. Many F.T.M.s feel there is an advantage to this as there will be less of a strain on the liver once testosterone therapy is initiated. Some symptoms of chemical/hormonal imbalance (such as migraines) often disappear after the F.T.M. has his hysterectomy....
There are many who choose not to undergo an hysterectomy and suffer no ill–effects, although there does seem to be a greater degree of difficulty dealing with the last few days before the next injection, known as the trough. In the 3 to 4 days before the next injection, many F.T.M.s... report irritability, shortness of attention span, headaches, fatigue, lack of sex drive, and sometimes cramping similar to menstrual cramping. Some F.T.M.s who experience extremes of these symptoms then pursue hysterectomy, or opt for an oophorectomy.
Which is something, out of the minuscule amount of info out there on FTMs health-wise... which, doesn't necessarily address if it's something to worry about or not. However, not surprisingly, Hudson's most excellent FTM Resource Guide provides a lot more information on it:
If a trans man chooses not to have a hysto/oopho procedure, he should continue to have regular Pap smears (to screen for cervical cancer) and should seek out the care of a doctor if he experiences any irregular vaginal bleeding (including spotting), cramping, or pain. It is not uncommon for trans men who are pre-hysterectomy to experience a buildup of endometrial tissue, especially during the first few years of testosterone therapy.
Endometrial tissue is normally shed during menstruation, but since this process is usually stopped a few months into testosterone therapy, additional tissue may continue to build up and may eventually begin to shed in the form of spotting. Because irregular bleeding can be a sign of cancer (though this is often not the case), trans men who experience any bleeding/spotting should see a doctor who will perform tests to determine the cause of the spotting. These tests may include an endometrial biopsy and/or an ultrasound.
The doctor may advise a short course of progesterone to cause the uterus to shed the excess endometrial tissue-- this is much like inducing a period. While this may be unpleasant, it should be understood as a preventative measure, since the unusual buildup of endometrial tissue has been linked to endometrial cancer.
Thanks, Hudson! This helps. In my case, this is the first I've experienced of any cramping business since starting hormone therapy. It occurred three nights before my injection day (the 16th). And - for now - if it happens again within the first few days before my next injection day and seems to be getting worse, I'll make an appointment with my doctor. I'm assuming that, as Hudson's guide says, it's likely a build-up of the endometrial tissue that wants out, and I'll need some progesterone to do it.
We'll see. In time.
I did well last semester! Brain and Behavior was particularly daunting. It was a LOT of chemistry, anatomy, and biology. It was a steeeeeeep learning curve. Yet, I managed and came out afloat. Boo-ya! Which now has me inspired and confident to dive in to next semester in January. I can do it!
I don't know what's going on, but my thighs are becoming more difficult to poke with a needle. Last Thursday was the worst. I'm not sure if it was a dull needle or what, but I had to literally stab it through the skin to puncture it rather than just having it slide in smoothly as it always has.
In other news, with school, the whole financial aid situation was resolved and I was issued a refund, which I can now use to get my school books. Yay!
And, p.s., my official two year tranniversary was on the 11th!